Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 9, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Mar 8, 2005, 11:58 AM EST for Dare County, Hyde County, North Carolina. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 8, 2005, 11:58 AM EST (16:58 UTC)
- Expired
- Mar 8, 2005, 1:00 PM EST
- In force
- 62 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Counties, with a storm outline in the text
Counties Dare County, NC, Hyde County, NC
The radar
The Morehead City radar (KMHX), 125 km from the middle of the area, began a volume at 16:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 8, 8:35 AM EST | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 5.0 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 556 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 318 m²/s²
- 0-3 km storm-relative helicity
- 327 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KMHX 081658
SVRMHX
NCC055-095-081800-
/O.NEW.KMHX.SV.W.0009.050308T1658Z-050308T1800Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1158 AM EST TUE MAR 8 2005
THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DARE COUNTY IN EASTERN NORTH CAROLINA
HYDE COUNTY IN EASTERN NORTH CAROLINA
* UNTIL 100 PM EST
* AT 1155 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 15 MILES NORTH OF ALLIGATOR LAKE TO 23 MILES WEST OF
OCRACOKE...OR ALONG A LINE EXTENDING FROM COLUMBIA TO CEDAR
ISLAND...AND MOVING EAST AT 60 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
LAKE LANDING AROUND 1205 PM EST...
EAST LAKE AROUND 1210 PM EST...
MANNS HARBOR AROUND 1215 PM EST...
MANTEO AROUND 1220 PM EST...
FRISCO AROUND 1225 PM EST...
SALVO AROUND 1230 PM EST...
THIS LINE OF STORMS HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE
ACROSS EASTERN NORTH CAROLINA. THIS IS AN EXTREMELY DANGEROUS
SITUATION. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY
FROM WINDOWS
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.
LAT...LON 3547 7552 3578 7553 3580 7558 3529 7563
3529 7568 3529 7568 3532 7562 3567 7572
3534 7641 3569 7637 3593 7591 3594 7592
3537 7563 3593 7560 3593 7560 3522 7553
3506 7601 3506 7601 3545 7547 3549 7547
$$
11What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 8, 9:19 AM EST, 2 hours 39 minutes earlier.
Area forecast discussion, Mar 8, 9:19 AM EST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 919 AM EST TUE MAR 8 2005 .SHORT TERM (TODAY)...UPDATED TEXT PRODUCTS FOR WATCH BOX NUMBER 48 UNTIL 18Z. LATEST RUC-40 SHOWING UPR TROF BECOMING MORE NEGATIVELY TILTED THRU EARLY AFTERNOON. WINDS FIELDS ARE IMPRESSIVE AND EXPECT SOME POTENTIAL DAMAGING WIND GUSTS ALONG THIN LINE OF CONVECTION AS IT ADVANCES EAST THRU EARLY AFTERNOON. WITH STRONG GRADIENT WINDS AWAY FROM CONVECTION...CONTINUE WIND ADVISORY FOR THE AFTERNOON. && .AVIATION...STRONG GUSTY WINDS WITH THE POTENTIAL FOR SOME LOW- LEVEL WIND SHEAR THIS AFTERNOON. MVFR WITH OCCASIONAL IFR WITH BRIEF HEAVY RAIN AND THUNDER THRU MID-AFTERNOON. && .MARINE...VAD WIND PROFILES AND SOUNDING DATA SHOWING WINDS NEAR 70 KT AT 2000 FT. SOME OF THIS WIND LIKELY TO MIX DOWN IN CONVECTION. GRADIENT WINDS ALREADY QUITE STRONG WITH 985 MB LOW OVER SRN VA. CONTINUE ALL GALE WARNINGS. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...WIND ADVISORY FOR NCZ047-081-095-098-103-104. MARINE...GALE WARNING FOR AMZ130-135-150-152-154-156-158. && SHORT TERM...COLLINS LONG TERM...COLLINS AVIATION...PRINGLE MARINE...PRINGLE
Hazardous weather outlook, Mar 8, 5:53 AM EST, 6 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 553 AM EST TUE MAR 8 2005 NCZ029-044>047-079>081-090>095-098-103-104-081251- BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC- LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC- OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC- TYRRELL NC-WASHINGTON NC- INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT... BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK... EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND... HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE... KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR... MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN... NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL... SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW... WASHINGTON AND WILLIAMSTON 553 AM EST TUE MAR 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH DAMAGING WIND GUSTS ACROSS EASTERN NORTH CAROLINA THIS MORNING. STRONG UNIDIRECTIONAL LOW LEVEL WINDS WILL LEAD TO LINES OF SHOWERS AND POSSIBLY STRONG TO SEVERE THUNDERSTORMS FORMING ACROSS EASTERN NORTH CAROLINA TODAY. ANY THUNDERSTORM THAT FORMS WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 58 MPH. THE BEST CHANCE FOR SEVERE WEATHER WOULD BE BETWEEN 7 AM AND NOON. STRONG WINDS WILL ALSO BE POSSIBLE OUTSIDE OF THUNDERSTORMS DUE TO THE RAPIDLY DEVELOPING LOW. SUSTAINED WINDS OF 20 TO 30 MPH WITH GUSTS TO 40 MPH CAN BE EXPECTED. ALONG THE COAST...EVEN STRONGER WINDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH ARE POSSIBLE AND WIND ADVISORIES HAVE BEEN POSTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS MORNING.
In the hours before
Local storm report, Mar 8, 10:45 AM EST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1045 AM EST TUE MAR 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 AM TSTM WND DMG 4 S FAISON 35.06N 78.14W
03/08/2005 DUPLIN NC EMERGENCY MNGR
TREES DOWN
&&
PRINGLELocal storm report, Mar 8, 11:00 AM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1100 AM EST TUE MAR 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1054 AM TSTM WND DMG DEEP RUN 35.13N 77.70W
03/08/2005 LENOIR NC TRAINED SPOTTER
SMALL LIMBS DOWN
1054 AM HAIL DEEP RUN 35.13N 77.70W
03/08/2005 0.25 INCH LENOIR NC AIRPLANE PILOT
1054 AM TORNADO LIZZIE 35.51N 77.61W
03/08/2005 GREENE NC PUBLIC
HWY 903 NEAR LIZZIE
&&
PRINGLELocal storm report, Mar 8, 11:28 AM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1128 AM EST TUE MAR 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 AM HAIL KINSTON 35.28N 77.59W
03/08/2005 0.88 INCH LENOIR NC PUBLIC
1055 AM NON-TSTM WND DMG 20 E GREENVILLE 35.60N 77.02W
03/08/2005 BEAUFORT NC PUBLIC
TREES AND ROAD SIGNS DOWN
1110 AM TSTM WND DMG RICHLANDS 34.90N 77.55W
03/08/2005 ONSLOW NC LAW ENFORCEMENT
TREES AND POWERLINES DOWN
1110 AM TORNADO JASON 35.38N 77.78W
03/08/2005 GREENE NC AIRPLANE PILOT
WIDESPREAD TREE, POWERLINE, AND STRUCTURAL DAMAGE
&&
PRINGLELocal storm report, Mar 8, 11:52 AM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1152 AM EST TUE MAR 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 AM TSTM WND DMG WILLIAMSTON 35.85N 77.06W
03/08/2005 MARTIN NC AIRPLANE PILOT
NUMEROUS REPORT OF TREE, POWERLINE, AND STRUCTURAL DAMAGE
1125 AM TSTM WND DMG VANCEBORO 35.30N 77.16W
03/08/2005 CRAVEN NC AIRPLANE PILOT
WIDESPREAD TREE, POWERLINE, AND STRUCTURAL DAMAGE
1130 AM TSTM WND DMG BATH 35.48N 76.82W
03/08/2005 BEAUFORT NC EMERGENCY MNGR
WIDESPREAD TREE AND STRUCTURAL DAMAGE. ESTIMATED 70 MPH
GUST.
1133 AM TSTM WND GST HAVELOCK 34.89N 76.93W
03/08/2005 62 MPH CRAVEN NC AIRPLANE PILOT
1140 AM HAIL PLYMOUTH 35.86N 76.75W
03/08/2005 1.50 INCH WASHINGTON NC PUBLIC
&&
PRINGLEThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 8, 10:45 AM EST | Severe Thunderstorm Warning | MHX | Craven, Jones, Onslow | 45 min |
| Mar 8, 11:07 AM EST | Severe Thunderstorm Warning | MHX | Pitt | 23 min |
| Mar 8, 11:09 AM EST | Severe Thunderstorm Warning | MHX | Beaufort, Washington | 51 min |
| Mar 8, 11:19 AM EST | Severe Thunderstorm Warning | MHX | Carteret | 56 min |
| Mar 8, 11:25 AM EST | Severe Thunderstorm Warning | MHX | Hyde, Pamlico, Tyrrell | 65 min |
| Mar 8, 11:27 AM EST | Severe Thunderstorm Warning | MHX | Craven, Jones, Onslow | 33 min |
| Mar 8, 11:41 AM EST | Special Marine Warning | MHX | 64 min | |
| Mar 8, 11:44 AM EST | Special Marine Warning | MHX | 61 min | |
| Mar 8, 12:39 PM EST | Special Marine Warning | MHX | 36 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.